Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Viral Load
May 24, 2004

I was diagnosed with HIV in Nov 2003 with a viral load of >750,000 twice and 1,063,725 on december 22. cd4 were 282 (14%) 279 (15%) 358 (15%) leading to 400 (14%) on december 22. That is the chronological order and the first two cd's were within one week of each other. I had lymphadonopathy, mostly neck, head and behind the ears, viremic symptoms of fatigue and general malaise. I started therapy Kaletra viread and Epivir on Jan 8, 2004 and have seemingly responded well to treatment. Viral load of 861 and cd4 of 531 (25%) as of March 3, 2004. My question is since I was HIV neg. in Dec 2002 and all tests prior (approx. ~6 month interval) does this mean I contracted a particularly virulent strain? I mean what happened?I see so many people on this forum who have low viral loads, high cd's and years symptom free since infection and here I am out of whack within one year. Secondly, the first three weeks of treatment were difficult due to severe side effects which ultimately resolved and were offset by how much better I felt which led to good adherence. Now however, the diarhea is back (a full meal makes it worse so I usually eat small amounts throughout the day) and I feel somewhat homebound for 1-2 hours around med time for fear it's not just gas. Can I treat with over the counter stuff like pepto bismol or kaopectate? or is imodium the best choice? and finally can I expect the side effects to resolve or should I consider a switch once I am undetectable (knock wood)? Thank you for an answer. This forum and all the docs are greatly appreciated. Thank you.

Response from Dr. Pierone

Your situation is actually more typical of primary HIV infection since unbridled replication of virus characteristically leads to a very high viral load. Even people that are untreated will have a drop in viral load as the immune system responds to infection.

With regard to treatment, sometimes the diarrhea with Kaletra resolves or is at least controllable with peptobismol, calcium tablets (like Tums), kaopectate, or immodium. If you can get it under control with one of medications then it is reasonable to continue. However, many people switch to a more tolerable regimen once the virus is under control. There are other medications that can be paired with Viread and Epivir to get you on a once daily cocktail that might be better tolerated in your case (Sustiva, Viramune, Reyataz/Norvir, Lexiva are examples of potential switches). Good luck!



Previous
Stopped treatment after 4 days during acute infection
Next
Reyataz better for diarrhea compared to Kaletra?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement